Asexual Wanting BDSM But Not Sex – Is It The Medication?

A self-proclaimed asexual begins taking medication and now finds herself having a strong sex drive – not only wanting sex, but BDSM as well! Is this normal? Is she falling out of the asexual orientation, or does her medication have something to do with it? It may be confusing and intimidating, but it’s important to get to the root of the issue – what is really going on here?

Dear Dan and Jennifer,

 

I’ve been asexual all my life. I met my boyfriend on an asexual website. I’m taking medication and now I’m getting a sex drive. Now, all I can think about is BDSM. I can live with normal sex, but I can’t be happy with BDSM. My mind would never accept this type of lifestyle. What do I do?

 

–Alyssa, Virginia

 

What is “Asexual”

“Asexual” is a sexual orientation, much like being gay, bisexual, lesbian or straight. Asexual people usually do not desire sex, and form emotional and satisfying relationships without being sexual at all. It’s comparable to celibacy, with the exception that asexuality is a sexual orientation and not a choice like celibacy is. You might want to compare it to the difference between being a lesbian (a sexual orientation) or just choosing to have a threesome because it’s fun. Asexuality is like celibacy, but it’s something that is rooted deep inside of the person’s identity rather than a choice.

A Sudden Interest In BDSM – Is It The Medication?

In this particular situation, experiencing a different set of emotions and feelings right after beginning a new medication should not be taken lightly. Anti-depressants, epilepsy medications and other type of mind altering medications can make you feel all sorts of different ways, even ways that you would have never expected or anticipated. If you’ve just started taking a new medication and find that your emotional and even sex drive is different than before you began the medication, it’s important to talk to your doctor. Talk with your medical doctor or even a psychiatrist to find out whether these new feelings are a side effect of the medication and will dissipate or not. If these new feelings are a result of the medication, ask your doctor if you are able to switch to a different medication that may not cause these side effects, or how to best handle the side effects until your body gets used to the medication.

It’s Not The Medication – Now What?

If you’ve found out that the medication has not caused your newfound desires and fantasies, it’s time to dig deep and start questioning yourself. You may still be asexual, but if you’re having desires and fantasies, find out where your comfort zones are. Are you okay with incorporating sex into your life? What about the BDSM part? In this situation, this particular person is uncomfortable with acting out on her BDSM fantasies. Why? Examine yourself and ask yourself why you’re comfortable with some things and not others. Think about trying BDSM, or slowly easing yourself into it. Try light roleplaying, or even a little dressing up, without harming yourself or harming someone else. There are lots of fun ways to get into BDSM without starting with the whips and chains. You might find out that this is something you really enjoy, with or without sex!

Remember, experimenting with your desires and fantasies is fun – it’s not supposed to be intimidating or make you feel ashamed. As long as you and anyone else involved is having fun and isn’t getting hurt, what is the harm in trying a few things out? It could be something that really fulfills your life, even asexually.


Related Articles

read more articles on Bondage, Fetishes, & Fantasies